0

Imitrex…Side Effects

1/28/16 I HATE IMITREX!  The side effects are so awful that I just don’t like to take it. My heart begins to race, my chest tightens, my throat constricts making it t difficult to breath. HOWEVER, it seems to be the drug that actually helps knock down the migraine that occurs over my right eye, the classic migraine that I fight often. I’m not sure how long the good effects last because I am starting to feel it creep back up, but it’s something.   BUT DID I TELL YOU THAT I HATE IMITREX. Why does the medication that causes the most terrible side effects have to be the one that may help with the migraine. Ugh!  But I am thankful that there are a few options out there now to treat the different types of migraines that I suffer from.  Some people don’t even have that, so I shouldn’t be complaining.  When I looked up my side effects though, it says to discontinue and to seek immediate medical help because the medication also has the side effect of heart problems that can be masked by the side effects I am having, so I would have no idea if I was in real trouble.

So in the mean time I will take Imitrex if I feel a classic migraine coming on.  Prednisone will be reserved for long trips or very important events for the time being and Toradol and Robaxon work well to manage the tension migraines and New Daily persistent Headaches.  I feel like I am gaining a little bit of control over this demon, but am a long ways from finding the medication that prevents the migraines/head pain/headaches from happening.  One step at a time.  I go back to MHNI next Tuesday to work on a new plan of attack.  I have ideas and am learning so much about my migraines and patterns through writing this blog, that I feel like I am finally putting the pieces of a puzzle together.  And though it is far from complete at least the outside edges are getting closer to being done.

All I know is that because of Imitrex I was able to pick up my son from school when he called saying that his thumb really hurt, run errands and take him to the Dr. in E. Lansing yesterday and this is all after waking with a migraine and not being sure if I would make it out of bed.

I am glad we were able to get in to Josiah’s Dr. yesterday though because the splint they put him in at the Emergency Room was really cutting off the circulation and causing a great deal of swelling even after we had already loosened it.  They also determined that the fracture that the ER dr. saw wasn’t really a fracture.  But because of the bruising and the areas the hand and thumb are sensitive, they said he likely sprained it pretty bad.  We go back in 2 weeks to find out how he is feeling, but for now he loves his new Spiderman boot splint in his favorite color!!  It is pretty cool if I might say so myself.  He can take it off to take a bath, but for now he keeps it on all the time.  When you just look at the splint it looks like any other, but it is actually hard and formed to his hand just like a cast, but this one can be removed.  He was happy and the swelling went down rather quickly.  So hopefully the pain will go down too 🙂

Advertisements
0

The Plan v 5.0 – Sparrow Hospitalist

The next abortive medication (a new term for me…abortive medications are meant to be used to stop a migraine in its tracks.  Some medications, like Topomax are preventative medications) they tried was called Imitrex (Sumatriptan).  However it made my head hurt so bad that there was no point continuing to try with that med.  They also made Flexeril (a muscle relaxant) an abortive medication because I convinced the doctors that it had worked in the past, so they put it on a list that I could take every 8 hours as needed.

I think the goal is to knock it completely out even if for a day and then figure out how to keep it away. Pretty sure I am on board. 22 days has been a long haul to go without complete relief.

They are also now sending me for another MRI (MRA/MRV) to get a better look at the vasculature in the brain.

Then they tried the steroid Depakote/Depacon and I reacted very poorly to it. Tight chest and lots of anxiety and can’t sleep. No more steroids for me (In retrospect almost a year later, I really wish I had not taken steroids off the list so quickly because I discovered that Prednisone was extremely helpful down the road).  Add EKG to my list of firsts.  A precaution because of my reaction and continued reaction to the steroid. But more anxiety and respiratory not cardiac. Again just precautionary. Then they gave me a Flexeril as I tried to calm down after the reaction to Depacon and then, most importantly spent the rest of the day watching Downton Abbey.

Update: still in the hospital and still trying to get the headache pain under control. Good news (from a Dr stand point) nothing that they can find is causing this headache. So I can see how it is good news; no tumor (Arnold Schwarzenegger “it’s not a tumor” sorry), no aneurysm, blood clot, infection. Nothing really bad that they know how to test for. Bad news: that puts me in with with all other migraine sufferers who have no answers for what is causing the headache or how to specifically treat it.

Doctors Plan: Continue trying to knock down the headache so that it is manageable for me to go home, try new preventative meds to keep it from coming back once we knock it out and follow up with the neurologist.

My plan: I am currently considered a fall risk because of the meds they are taking me off of and so getting up and about is difficult. Therefore I have no idea if my head is actually better or not so Dan is going to come up tomorrow and get me up and around and see how I am doing then just to make sure the pain is actually knocked down when I am up and about not just when I am laying flat. In other words manageable pain while functioning.

March 9th

0

The Plan v 3.0 – Dr. Wulff

I went to my family Dr today. It was supposed to be the apt that would clear me to go back to work and I would be all better. No such luck.
The new game plan is two fold. Part 1 is if I experience anymore of the unbearable pain I go straight to the Sparrow ER. The other part of the new plan is that he is referring me back to the neurology team that treated me in the hospital. My leave from work is extended for 6 weeks as far as my dr is concerned. It still has to be approved but hopefully it will be.

My current medication, Topomax (Topiramate)Topiramate_3D, has so many side effects it’s crazy, so my family dr said I could start stepping it down if I wanted too.  On the flip side I finally got a couple of days of minimal relief. So it is a toss up!! so I pray specifically about this. The meds are only just helping and only a little, but the relief is welcomed.  I did figure out that when I got my first dose of 25mg Topomax at the hospital (Wednesday), I woke up the next day and the photo sensitivity was a bit better and the headache wasn’t so severe.  Thursday the doctor upped the Topomax to 50mg and I felt a little bit better.  Friday they added Elavil because my anxiety was really bad and sent me home on 50mg Topomax.  By Saturday the tension part of the headache was gone but the pain over my right eye was still there, just a little bit better.  This continued for Monday/Tuesday.  But by Wednesday the headache returned in full force and continued to increase in intensity through Thursday and Friday (when the cognitive disabilities began).  The intense pain continued through the weekend into Monday.  On Monday March 2nd I increased Topomax to 75mg and during the next 3 days the headache pain level had decreased to manageable.  I believe there is a trend with the Topomax but with every increase in dose, the side effects begin to increase as well.

Side Effects of Topomax: At times I don’t remember where I am or how to turn something off I have turned off 50 times (all brief but scary). My mind gets so jumbled I can’t answer  simple questions. I have great difficulty starting a conversation.  I switch words around.  I can’t do simple math problems.  In other words cognitively, Topomax isn’t so good for me.  So weird that medication can do such strange things to the brain.

How could an allergic reaction to an allergy shot have landed me here?  That’s all we want to know!!   And when is someone going to help stop this damn headache.